What cold/flu drugs make RLS worse?

Use this section to discuss your experiences with prescription drugs, iron injections, and other medical interventions that involve the introduction of a drug or medicine into the body. Discuss side effects, successes, failures, published research, information about drug trials, and information about new medications being developed.

Important: Posts and information in this section are based on personal experiences and recommendations; they should not be considered a substitute for the advice of a healthcare provider.
Post Reply
User avatar
Eweforia
Posts: 13
Joined: Mon Aug 29, 2011 8:43 pm
Contact:

What cold/flu drugs make RLS worse?

Post by Eweforia »

I'm a 60-year-old RLS patient currently taking very low-dose Amitriptyline (Elavil) that pretty much helps me sleep through the PLMs and RLS sensations. My question, however, is about OTC cold and flu medications. I've got COPD and am on nighttime oxygen and daytime Anoro ellipta inhaler. I need to get something to have on hand in the event I get a stuffy nose, bad cough, congestion, or respiratory issues (short of going to the hospital). I don't want to get anything that will make my RLS worse. Does anyone know of definite products to NOT get and hopefully can recommend some that are OK to get?

Rustsmith
Moderator
Posts: 5077
Joined: Sat Sep 28, 2013 9:31 pm
Location: Colorado Springs, Colorado

Re: What cold/flu drugs make RLS worse?

Post by Rustsmith »

You want to avoid anything that has a first generation antihistamine in it. This includes products such as Benadryl (diphenhydramine) and Clor-Trimeton (Chlorpheniamine Maleate). Benadryl is included in many OTC cold and allergy products, so you have to check the ingredients.

There are a few second generation antihistamines that may not cause you a problem. These include Claritin (Loratadine), Allegra (fexofenadine) and Zyrtec (cetirizine). However, Zyrtec has been reported to be an issue with some.

One thing that should be safe to use are the expectorants. These help keep the mucus fluid, so that they reduce congestion from buildup. The primary product here is Guaifed (guaifenesin).

There are also the decongestants. There are a number of these products with Sudafed the best known. They generally are not a problem for WED, but can cause other issues for individuals sensitive to these products. Although decongestants are OTC products, in many states you will need to ask at the pharmacy counter to purchase any product that contains one of these.

Other products to consider that are safe are saline spray (simple salt water mist) and the nasal cortizone sprays that are now available OTC in the US. The nasal cortizone that I know is currently available is NasalCort.
Steve

Augmentation Evaluation http://bb.rls.org/viewtopic.php?f=4&t=9005

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

Polar Bear
Moderator
Posts: 7992
Joined: Tue Dec 26, 2006 4:34 pm
Location: N. Ireland

Re: What cold/flu drugs make RLS worse?

Post by Polar Bear »

The WED Foundation's member publication on "Triggers for Restless Leg Syndrome" mentions Sudafed as being one to be careful.
Betty
http://www.willis-ekbom.org/about-rls-wed/publications
Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation

User avatar
Eweforia
Posts: 13
Joined: Mon Aug 29, 2011 8:43 pm
Contact:

Re: What cold/flu drugs make RLS worse?

Post by Eweforia »

RustSmith and PolarBear, thank you so much. This was exactly the information I was looking for. There are so many knowledgeable and experienced experts on this forum and I appreciate all you do. I am putting together my cold/flu emergency kit and will also share this info with my doc. (Sadly, he is the last person I'd ask for help regarding RLS.)

jakesmom
Posts: 353
Joined: Sat Feb 09, 2013 11:01 am

Re: What cold/flu drugs make RLS worse?

Post by jakesmom »

Hydroxyzene is an antihistamine. It is available by prescription only. It's actually an anxiety med, but it also acts as an antihistamine as far as the drying out.

As for decongestants, when I got the worse strain of bronchitis ever, my doc told me to eliminate dairy and caffeine because they are mucous producers. On a related note, I noticed my WED symptoms were significantly better when I gave up caffeine (I love coke) and dairy (also love ice cream). When I eat alot of sugar, my nights seem worse as far as symptoms.

User avatar
Eweforia
Posts: 13
Joined: Mon Aug 29, 2011 8:43 pm
Contact:

Re: What cold/flu drugs make RLS worse?

Post by Eweforia »

That's interesting. Wikipedia shows it as a first-generation antihistamine (http://en.wikipedia.org/wiki/Hydroxyzine), which according to RustSmith is something we need to avoid. Have you had no problems with it affecting your RLS, jakesmom?

jakesmom
Posts: 353
Joined: Sat Feb 09, 2013 11:01 am

Re: What cold/flu drugs make RLS worse?

Post by jakesmom »

Eweforia,

No, it's one of my daily medications. I take 25mg at bedtime. I have been taking it for over 15 years. The first time it was prescribed for me was when I got a bad case of poison ivy. I have taken 50mg, but sleep comes shortly thereafter.

Ironically enough, it was also prescribed for my dog by his vet to take for anxiety during thunderstorms or fireworks. His dose is 50-100mg, depending on the the reason I am giving it to him.

That is what is so strange about this disease; what works for me doesn't work for the next person. Personally, no, this medication, whether name brand or generic, has ever made my symptoms worse.

Rustsmith
Moderator
Posts: 5077
Joined: Sat Sep 28, 2013 9:31 pm
Location: Colorado Springs, Colorado

Re: What cold/flu drugs make RLS worse?

Post by Rustsmith »

The property of an antihistamine that makes it second generation is that they are non-sedating. The property that makes them non-sedating is that they do not cross the blood brain barrier. Therefore, any antihistamine that causes sedation is suspect when it comes to potentially causing WED issues.
Steve

Augmentation Evaluation http://bb.rls.org/viewtopic.php?f=4&t=9005

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

Post Reply